Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 158, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2002, 4:38 PM CDT for Platte County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 4:38 PM CDT (21:38 UTC)
- Expired
- Jun 12, 2002, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Platte County, NE
The radar
The Omaha radar (KOAX), 93 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:55 PM CDT | Hail 1.75 | Duncan, NE | Hail up to golfball size pelted an area of southern Platte county from around Duncan to the southern sections of Columbus. In fact, there was even one unofficial report that some stones were as big as baseball size in between Duncan and Columbus on highway 30 |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 12, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.5
- Supercell composite
- -2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 122138 SVROMA NEC141-122215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 438 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLATTE COUNTY IN NORTHEAST NEBRASKA THIS INCLUDES THE CITY OF COLUMBUS * UNTIL 515 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF PLATTE CENTER...OR ABOUT 8 MILES WEST OF COLUMBUS...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED... COLUMBUS IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4156 9758 4138 9757 4140 9727 4159 9728 GRIFFIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 12, 2:55 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT WED JUN 12 2002 FORECAST CHALLENGES -- SEVERE/HEAVY RAINFALL POTENTIAL THIS EVENING SYNOPSIS -- 18Z SUBJECTIVE ANALYSIS INDICATED THE PRIMARY SYNOPTIC COLD FRONT FROM NERN MN TO NERN NEB TO ERN WY. A SECOND, WEAKER AND LESS PROGRESSIVE FRONTAL BOUNDARY EXTENDED FROM CNTRL IA THROUGH SERN NEB INTO W-CNTRL KS. CONVECTION HAS INITIATED THIS AFTERNOON BETWEEN THESE TWO BOUNDARIES OVER CNTRL NEB ALONG AN OUTFLOW BOUNDARY FROM MORNING CONVECTION. 18Z LAPS ANALYSIS SHOWED CAPE VALUES OF 1500-2500 J/KG BETWEEN THESE TWO BOUNDARIES OVER ERN NEB/SWRN IA WITH PROFILER DATA INDICATING MID LEVEL FLOW OF 35-45 KT OVER THE AREA. OVER FAR SERN NEB, AIRMASS IS MORE STABLE AND LIKELY RECOVERING FROM MORNING CONVECTION AS SEEN IN THE 18Z TOP SOUNDING. FORECAST -- IN THE SHORT TERM, SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL IS THE PRIMARY CONCERN. CONVECTION SHOULD INCREASE IN COVERAGE THIS AFTERNOON AND EVENING AS SHORTWAVE (MOST EVIDENT AT 700 MB IN THIS MORNINGS UPPER AIR ANALYSIS AND CURRENT PROFILER DATA) MOVES INTO THE AREA. ALTHOUGH LOW-LEVEL SHEAR REMAINS QUITE WEAK, DEEP LAYER SHEAR IS SUFFICIENT FOR SCATTERED SEVERE CONVECTION. HEAVY RAINFALL POTENTIAL SHOULD REMAIN CONFINED TO OUR SRN CWFA TONIGHT (OWING LARGELY TO WEAKER FORECAST STORM MOVEMENT) AS THE ETA FORECASTS A RELATIVELY WEAK LOW LEVEL JET, WHICH VEERS TO WLY BY 13/06Z. ALTHOUGH WE WILL ADJUST POP WORDING ACCORDINGLY PRIOR TO ZONE ISSUANCE, WE WILL TENTATIVELY TAPER POPS NWD THROUGH THE CWFA. THE CLOSED MID LEVEL SYSTEM, CURRENTLY MOVING SEWD INTO ND, WILL DRIVE A COOLER AND DRIER AIRMASS INTO THE AREA ON THURSDAY. GOOD MIXING SHOULD SUPPORT BREEZY CONDITIONS WITH HIGHS CLOSER TO THE WARMER FWC VALUES. ALTHOUGH MID LEVEL TEMPERATURES WILL COOL ON THURSDAY AND FRIDAY WITH THE PASSAGE OF THE MID LEVEL SYSTEM TO OUR E, WE BELIEVE THAT LOW LEVEL MOISTURE SHOULD BE SCOURED ENOUGH TO LEAVE THE FORECAST DRY INTO THE WEEKEND. THE ECMWF AND AVN EXTENSION ARE IN DISAGREEMENT ON THE TIMING OF THE NEXT SHORTWAVE TO AFFECT OUR AREA ON EITHER SUNDAY OR MONDAY. HPC GUIDANCE HAS LEANED MORE TOWARD THE MORE PROGRESSIVE AVN, WHICH APPEARS REASONABLE AT THIS TIME. THUS, WE WILL MENTION A CHANCE OF THUNDER SATURDAY NIGHT AND SUNDAY, WITH A DRY FORECAST THEREAFTER. .OMA...NONE. MEAD
In the hours before
Special weather statement, Jun 12, 11:15 AM CDT, 5 hours 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE 1115 AM CDT WED JUN 12 2002 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT OVER PARTS OF SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA... AN INTENSE UPPER LEVEL LOW MOVING ACROSS THE NORTHERN PLAINS LATE TODAY WILL PUSH A FRONTAL BOUNDARY EASTWARD INTO SOUTHEAST NEBRASKA. AN ALREADY MOIST AND UNSTABLE ATMOSPHERE WILL MAKE IT IDEAL FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON...MAINLY EAST OF A LINE FROM OMAHA TO FAIRBURY...AND ALL THE WAY INTO EXTREME SOUTHWEST IOWA. THE MAIN SEVERE WEATHER THREAT APPEARS TO BE LARGE HAIL AND STRONG DAMAGING WINDS. AS THE EVENING PROGRESSES...STORMS ARE EXPECTED TO BECOME MORE ORGANIZED AND MOVE INTO SOUTHWEST IOWA. SPOTTER GROUPS...EMERGENCY MANAGEMENT AND OTHER INTERESTED PARTIES PARTICULARLY IN SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA... SHOULD MONITOR NOAA WEATHER RADIO OR PREFERRED LOCAL MEDIA FOR LATER UPDATED FORECASTS AND STATEMENTS. DEE
Special weather statement, Jun 12, 1:03 PM CDT, 3 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 103 PM CDT WED JUN 12 2002 STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 6 PM CDT. STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL NEBRASKA WILL BUILD EAST INTO THE AREA THIS AFTERNOON WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE MAIN HAZARDS. A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE AREA TODAY. A WEAK FRONTAL BOUNDARY STRETCHING FROM SOUTH CENTRAL NEBRASKA INTO WESTERN IOWA...WILL SLOWLY MOVE SOUTH THIS AFTERNOON AND EVENING... PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE COMBINATION OF MODERATE TO HIGH AMOUNTS OF INSTABILITY AND SUFFICIENT WIND SHEAR... SUGGEST THE LIKELIHOOD OF SEVERE WEATHER...WITH LARGE HAIL...DAMAGING DOWNBURST WINDS AND EXCESSIVE RAINFALL BEING THE PRIMARY HAZARDS. THE FRONT WILL MOVE SOUTH INTO KANSAS AND MISSOURI ON THURSDAY WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THROUGH FRIDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:27 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 33 min |
| Jun 11, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 27 min |
| Jun 11, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 31 min |
| Jun 12, 3:48 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy, Saunders | 27 min |
| Jun 12, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 38 min |
| Jun 12, 4:31 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Saunders | 29 min |
| Jun 12, 4:53 PM CDT | Tornado Warning | OAX | Butler, Platte | 37 min |
| Jun 12, 5:01 PM CDT | Tornado Warning | OAX | Cass | 29 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 31 min |
| Jun 12, 5:30 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 30 min |
| Jun 12, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 37 min |
| Jun 12, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 32 min |
| Jun 12, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 30 min |
| Jun 12, 6:17 PM CDT | Tornado Warning | OAX | Seward | 28 min |
| Jun 12, 6:31 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 29 min |
| Jun 12, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 30 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.